MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRS SML FEM STEM 8 X 102MM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRS SML FEM STEM 8 X 102MM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 6485-3-008
Medical Device Problem Codes Corroded (1131); Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Cancer (3262)
Date of Event 11/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the sale rep.That gmrs stem broke in patient body.Patient is a long-term osteosarcoma survivor.He was walking and suddenly heard a scratch sound, followed by severe left thigh pain.He was unable to bear weight thereafter.Prior to this, patient was able to do straight leg raises and walk pain free.Broken implant (6485-3-008) could not be removed from the patient.Please explain why the broken part was cemented in the canal.Patient has an amputation leg due to a fractured stem? please confirm.Yes.And also due to financial challenge for the revision of operation cost.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.Catalog numbers and lot codes of other devices listed in this report: gmrs extension piece 140mm 6495-6-140.Lot: n4b7s.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.The device not returned.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and corrosion involving a mrs stem was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis: "images show the mrs straight stem with fracture location highlighted by the arrow.On visual examination, the fracture was observed at the mid-stem region, approximately 92 mm from the male taper end of the stem.Also included in the images is the extension piece.[.] another image shows surface material damage and discolouration within the female taper of the proximal end of the extension piece, consistent with in-vivo wear." material analysis: a material analysis was performed and concluded the following: "review of mrs straight stem, catalog # 6485-3-008, lot code 183611b and gmrs extension piece, catalog # 6495-6-140, lot code n4b7s, confirmed fracture of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the mrs straight stem at the mid-stem region.The fracture was observed to have propagated in fatigue with final fracture in overload.Energy dispersive spectroscopy confirmed oxidation of both components in the discoloured regions, indicating corrosion, consistent with in-vivo wear.No manufacturing related defects were observed on the examined areas of the components." clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was amputated due to fracture of the mrs stem.A material analysis was performed on the returned devices and concluded the following: "review of mrs straight stem, catalog # 6485-3-008, lot code 183611b and gmrs extension piece, catalog # 6495-6-140, lot code n4b7s, confirmed fracture of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the mrs straight stem at the mid-stem region.The fracture was observed to have propagated in fatigue with final fracture in overload.Energy dispersive spectroscopy confirmed oxidation of both components in the discoloured regions, indicating corrosion, consistent with in-vivo wear.No manufacturing related defects were observed on the examined areas of the components." further information such as pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported by the sale rep.That gmrs stem broke in patient body.Patient is a long-term osteosarcoma survivor.He was walking and suddenly heard a scratch sound, followed by severe left thigh pain.He was unable to bear weight thereafter.Prior to this, patient was able to do straight leg raises and walk pain free.Broken implant (6485-3-008) could not be removed from the patient.Please explain why? the broken part was cemented in the canal.Patient has an amputation leg due to a fractured stem? please confirm.Yes.And also due to financial challenge for the revision of operation cost.

Brand Name
MRS SML FEM STEM 8 X 102MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key15962984
Report Number0002249697-2022-01803
Device Sequence Number11990122
Product Code KRO
UDI-Device Identifier07613327048285
UDI-Public07613327048285
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K040749
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model Number6485-3-008
Device Catalogue Number64853008
Device Lot Number183611B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2022
Supplement Date Received by Manufacturer03/29/2023
Initial Report FDA Received Date12/12/2022
Supplement Report FDA Received Date04/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age49 YR
Patient SexMale